Many long-term care pharmacies and some community pharmacies supplying medications to assisted-living facilities, group homes, and long-term care facilities may provide patient-specific 30-day supplies of medications in card-type packaging (eg, “bingo” card, blister pack) that contains 30 compartments or wells. This type of packageing facilitates storage in typically cramped medication carts and cabinets and helps nurses to easily identify and obtain the next dose for a patient. However, the Institute for Safe Medication Practices has received reports of the wrong medication being placed in a blister pack and pharmacy labels being placed on the wrong blister packs.
For example, a long-term care pharmacist reported that a long-term care facility resident received the combination analgesic traMADol and acetaminophen instead of the beta-blocker propranolol in her blister pack. A pharmacy technician at the long-term care pharmacy was packaging the traMADol and acetomenophin into a blister pack for a patient when the technician was called away for another task. When she returned to complete the blister pack, she placed a propranolol label for a different patient on the blister pack. Neither the pharmacist nor the nurse at the long-term care facility caught the error. The patient received 5 doses of the incorrect medication, and missed 5 doses of her propranolol, before the error was caught by another nurse. Fortunately, the patient did not appear to experience any adverse effects.
In another example, a retail pharmacy delivered the wrong medication to a group home patient. The pharmacy received an order for the proton pump inhibitor pan- toprazole (40 mg). However, the pharmacy technician inadvertently filled the bingo card with the beta-blocker propranolol (40 mg). The bingo card was labeled “Pantoprazole.” The supervising pharmacist did not catch the error, and the card proceeded to the group home where the staff administered 4 doses to the patient. The error was discovered by the nursing supervisor, who noticed a difference in tablet color and shape. Thankfully, the patient did not exhibit any negative effects.
To reduce the risk of error during the dispensing process, minimize distractions in the pharmacy. Educate staff to avoid interrupting col- leagues who are engaged in order entry, production, and verification tasks. Allow colleagues to complete the task at hand without interruption. Work only on 1 patient’s order at a time. Inexpensive baskets or trays can be used to keep labeled containers, stock bottles, and documentation for a patient together until final verification.
Standardized processes should be developed to guide the pharmacist’s final verification of a medication. Pharmacist verification should include a visual comparison of the tablets in the blister pack and the stock bottle as well as comparisons of the pharmacy label with the selected manufacturer’s product and the original order (whenever possible). The pharmacy involved in the pantoprazole event above has added an extra review to the process before the final product is checked by a pharmacist. Employing bar-code scanning of medication containers during the dispensing process is another way to help reduce the risk for wrong-drug errors.
In the community setting, we often recommend engaging the patient as a final check. In the case above, this was not pos- sible because the pharmacy did not have direct interaction with the long-term care or group home resident. However, pharmacies that serve long-term care facilities can add a description of the medication to the blister pack label to better enable nurses or other staff to do a final check and identify when incorrect medication has been placed in a blister pack.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.